Altered Mental Status

Diabetic Reaction

 

History:

 

  • Known diabetic; medical alert tag
  • Report of illicit drug use or toxic ingestion
  • Past medical history
  • Medications
  • History of trauma
  • Change in condition
  • Changes in feeding or sleeping habits

 

Significant Findings:

 

  • Decreased mental status or lethargy
  • Change in baseline mental status
  • Bizarre behavior
  • Hypoglycemia (cool, diaphoretic skin)
  • Hyperglycemia (warm, dry skin, fruity breath, Kussmaul respirations; rapid, deep breathing, signs of dehydration)
  • Irritability

 

Differential:

 

  • Head trauma
  • CNS (stroke/tumor/seizure/ infection)
  • Cardiac (MI/CHF)
  • Hypothermia/hyperthermia
  • nfection (CNS and other)
  • Thyroid (hyper/hypo)
  • Shock
  • Diabetes (hyper/hypoglycemia)
  • Toxic ingestion
  • Acidosis/alkalosis
  • Environmental exposure
  • Pulmonary (hypoxia)
  • Electrolyte abnormality
  • Psychiatric disorder

 

Treatment:

 

 

 

  • Oxygen

 

 

 

 

  • Initiate IV

 

 

 

 

  • Obtain BGL

 

 

Glucose < 60 with signs of hypoglycemia ?

 

  • Yes

 

 

 

    • Consider Oral Glucose 1-2 tubes
    • if awake and no risk for aspiration.

 

 

 

 

 

 

 

 

 

 

Glucose > 60 with altered mental status ?

 

  • Yes

 

See appropriate protocol :

 

 

Glucose > 250 with signs of poor perfusion and/or dehydration ?

 

  • Yes

 

 

 

    • 12-Lead EKG

 

 

 

 

 

    • Normal Saline up to 1,000 mL IV

 

    • Notify receiving facility or contact Medical Control

 

PEARLS:

 

  • Low glucose (less than 60)
  • Normal glucose (60-120)
  • High glucose (greater than 250)
  • Pay careful attention to the head exam for signs of bruising or other injury.
  • While infusing 10% Dextrose (D10) solution, monitor the patient for changes in level of consciousness and signs/symptoms of CHF/pulmonary edema.
  • It is safer to assume hypoglycemia than hyperglycemia if doubt exists.  Re-check blood glucose after administration of Dextrose or Glucagon (GlucaGen).
  • Be aware of altered mental status as a presenting sign of an environmental toxin or Haz-Mat exposure and protect personal safety.
  • Do not let alcohol confuse the clinical picture. Alcoholics frequently develop hypoglycemia and may have unrecognized injuries.
  • Consider restraints if necessary for patient's and/or personnel's protection per the Behavioral Emergencies/Chemical Restraint Protocol.
  • 50% Dextrose (D50) can be given on a case-by-case basis per Paramedic discretion.

 

These are the glucometers carried on every unit:

ForaCare GD20 Blood Glucose Monitoring System

 

    • Lo = < 20 mg/dL (1.1 mmol/L)
    • Hi = > 600 mg/dL (33.3 mmol/L)
    • Keytone? = >240 mg/dL (13.3 mmol/L)
    • System operating range 50 F to 104 F.
    • Error Code = E -t

 

NREMR

National Registry Emergency Medical Responder

NREMT-I

National Registry EMT-Intermediate

NREMT

National Registry Emergency Medical Technician

NREMT

National Registry Emergency Medical Technician

NRAEMT

National Registry Advance Emergency Technician

NREMT-I

National Registry EMT-Intermediate

NREMT

National Registry Emergency Medical Technician

NREMT-I

National Registry EMT-Intermediate